Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 16, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 20, 2004, 5:00 PM MDT for Platte County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 5:00 PM MDT (23:00 UTC)
- Expired
- May 20, 2004, 5:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Platte County, WY
The radar
The Cheyenne radar (KCYS), 116 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
770 WUUS55 KCYS 202300 SVRCYS WYC031-202345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 459 PM MDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PLATTE COUNTY IN SOUTHEAST WYOMING THIS INCLUDES THE CITY OF WHEATLAND * UNTIL 545 PM MDT * AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF WHEATLAND...AND MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRAYROCKS RES AND GUERNSEY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4231 10515 4197 10516 4194 10468 4239 10470 $$ RE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:14 PM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 20, 2:14 PM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 214 PM MDT THU MAY 20 2004 .SHORT TERM...MAIN CONCERNS IN THE SHORT TERM ARE CHANCE OF THUNDERSTORMS AND SEVERE POTENTIAL THIS EVENING. WINDS HAVE GRADUALLY BEEN SHIFTING AROUND TO MORE OF A SOUTHEAST DIRECTION ACROSS THE SOUTHERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING PLAINS. THINGS STILL FAIRLY QUIET WITH LIS STILL MARGINALLY ABOVE ZERO. MM5...WRF AND MESO-ETA SUGGESTING ANY STRONG CONVECTION WOULD OCCUR LATER IN THE EVENING...AND THEN MAINLY IN THE FAR SOUTHERN NEBRASKA PANHANDLE WHERE CAPES ARE FORECAST TO BE HIGHEST. CONSIDERED MENTIONING SOME FOG OR LOW CLOUDS SOUTHERN PANHANDLE...BUT THINK WINDS SHOULD BE ENOUGH TO PREVENT FOG AND DRYING EVENTUALLY WORKS ITS WAY ACROSS THE PANHANDLE LATE. THE LOWER DEWPOINTS AND MORE WESTERLY WINDS SHOULD RESULT IN WARMER TEMPS WITH LITTLE CHANCE OF RAIN. .LONG TERM...TROUGHINESS OVER THE WESTERN U.S. WILL CONTINUE INTO EARLY NEXT WEEK LEAVING THE CWA UNDER A SOUTHWEST FLOW ALOFT. A COLD FRONT PLUNGES SOUTH ALONG THE EAST SLOPES OF THE ROCKIES...BUT STALLS IN CENTRAL WYOMING ON MONDAY AND TUESDAY. AFTERNOON HEATING WILL DESTABILIZE THE ATMOSPHERE SOUTH OF THE FRONT...SO DIURNAL THUNDERSTORMS REMAIN IN THE FORECAST. MODELS AGREE IN SPLITTING THE UPPER FLOW FROM TUESDAY NIGHT ONWARD WITH A LOW DIVING SOUTHWEST TOWARDS THE CALIFORNIA COAST AND A JET STREAM RUNNING FROM SOUTHWEST CANADA TO THE CENTRAL GREAT PLAINS. THIS RESULTS IN FAIRLY QUIET WEATHER FOR THE REGION. .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. BANN/POMEROY
Hazardous weather outlook, May 20, 10:55 AM MDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1055 AM MDT THU MAY 20 2004 NEZ001>003-019>021-054-055-WYZ059>070-211145- BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN- KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON- NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX- SNOWY RANGE-SOUTHWEST CARBON- INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS... KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY... TORRINGTON AND WHEATLAND 1055 AM MDT THU MAY 20 2004 .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY BE SEVERE...WILL DEVELOP DURING THE LATE AFTERNOON AND EVENING FROM THE LARAMIE RANGE EASTWARD ACROSS THE SOUTHERN NEBRASKA PANHANDLE. THUNDERSTORMS SHOULD FIRST DEVELOP OVER OR NEAR THE LARAMIE RANGE LATE IN THE AFTERNOON...THEN INTENSIFY AS THEY MOVE OVER THE PLAINS IN THE EVENING. THERE WILL BE WIDELY SCATTERED THUNDERSTORMS OVER THE REST OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE FROM THIS AFTERNOON IN TO THE EARLY-MORNING HOURS ON FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DRY WEATHER IS EXPECTED OVER MOST OF THE REGION FRIDAY AND SUNDAY WITH ONLY ISOLATED LATE DAY THUNDERSTORMS OVER THE NORTHERN NEBRASKA PANHANDLE. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR SATURDAY AND AGAIN MONDAY AND TUESDAY BEFORE DRY CONDITIONS MOVE IN WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN FAR SOUTHEAST WYOMING LATE THIS AFTERNOON OR THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED IN THE SOUTHERN NEBRASKA PANHANDLE THIS EVENING. BANN
Nearby
Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.